Alert archive / Utah / Flash Flood Warnings in 2007

Flash Flood Warning 38, NWS Salt Lake City, UT

September 3, 2007Washington County, Utah

NWS Salt Lake City, UT issued this flash flood warning at Sep 3, 2007, 4:45 PM MDT for Washington County, Utah. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Sep 3, 2007, 4:45 PM MDT (22:45 UTC)
Expired
Sep 3, 2007, 7:45 PM MDT
In force
3 hr
Issued by
NWS Salt Lake City, UT
Area
Whole counties

County Washington County, UT

The radar

The Cedar City radar (KICX), 66 km from the middle of the area, began a volume at 22:46 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Flgstf/Belemont, AZ (KFGZ), launched 12:00Z, 10.8 hours before the alert went out and 274 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Flgstf/Belemont, AZ at 12:00Z on 2007-09-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 248 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Flgstf/Belemont, AZ at 12:00Z on 2007-09-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 68 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
248 J/kg
Mixed-layer CIN
-77 J/kg
Mixed-layer LCL
1577 m above ground
0-6 km bulk shear
14 kt
0-1 km storm-relative helicity
68 m²/s²
0-3 km storm-relative helicity
72 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS55 KSLC 032248
FFWSLC
UTC053-040145-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
445 PM MDT MON SEP 3 2007

THE NATIONAL WEATHER SERVICE IN SALT LAKE CITY HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  EAST CENTRAL WASHINGTON COUNTY IN UTAH INCLUDING ZION NATIONAL     
  PARK...

* UNTIL 745 PM MDT

* AT 442 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  FLASH FLOODING FROM A THUNDERSTORM OVER THE WARNED AREA.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY.

FLOOD WATERS ARE MOVING DOWN THE LEFT FORK OF NORTH CREEK AND ITS 
TRIBUTARIES. ABOUT AN INCH OF RAIN HAS FALLEN OVER THE HEADWATERS OF 
THE LEFT FORK OF NORTH CREEK. FLOODING WILL BE MOST SEVERE IN THE 
LEFT FORK ABOVE THE CONFLUENCE WITH NORTH CREEK. HOWEVER SOME 
FLOODING IS POSSIBLE DOWN NORTH CREEK TO THE VIRGIN RIVER IF THE 
STORM CONTINUES TO LINGER OVER ZION PARK.

LAT...LON 3720 11317 3729 11298 3739 11301 3739 11308
      3731 11313 3729 11312 3721 11318

$$

GIBSON
2 follow-up statements
000 
WGUS75 KSLC 040041
FFSSLC

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
641 PM MDT MON SEP 3 2007

UTC053-040145-
WASHINGTON UT-
641 PM MDT MON SEP 3 2007

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 745 PM MDT FOR EAST
CENTRAL WASHINGTON COUNTY...

AT 640 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATES 
LIGHT RAINFALL OVER THE WARNED AREA BUT EARLIER HEAVY RAINFALL WILL 
CONTINUE TO CAUSE FLASH FLOODING IN ZION NATIONAL PARK ON THE LEFT 
FORK OF NORTH CREEK AS WATER FLOWS TOWARD NORTH CREEK. 

A WEATHER STATION AT LAVA POINT RECEIVED 1.74 INCHES OF RAINFALL IN 
2 HOURS LATE THIS AFTERNOON. HAIL WAS ALSO REPORTED.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY.

LAT...LON 3720 11317 3729 11298 3739 11301 3739 11308
      3731 11313 3729 11312 3721 11318

$$

GIBSON
000 
WGUS75 KSLC 040137
FFSSLC

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
737 PM MDT MON SEP 3 2007

UTC053-040147-
WASHINGTON UT-
737 PM MDT MON SEP 3 2007

...THE FLASH FLOOD WARNING WILL EXPIRE AT 745 PM MDT FOR EAST CENTRAL
WASHINGTON COUNTY...

RUNOFF FROM EARLIER PRECIPITATION SHOULD HAVE ENDED ON THE LEFT FORK 
OF NORTH CREEK AND NORTH CREEK THE FLASH FLOOD WARNING WILL EXPIRE 
AT 745 PM MDT. MONITOR NOAA WEATHER RADIO OR LOCAL TELEVISION OR 
RADIO FOR THE LATEST WEATHER INFORMATION.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY.

LAT...LON 3720 11317 3729 11298 3739 11301 3739 11308
      3731 11313 3729 11312 3721 11318

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Salt Lake City, UT wrote its last area forecast discussion before this flash flood warning went out at Sep 3, 3:52 PM MDT, 53 minutes earlier.

Area forecast discussion, Sep 3, 3:52 PM MDT, 53 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
352 PM MDT MON SEP 3 2007

.SYNOPSIS...A WARM UPPER LEVEL RIDGE WILL REMAIN OVER THE AREA
THROUGH TONIGHT. A STRONG PACIFIC STORM SYSTEM WILL IMPACT THE AREA
TOMORROW AND WEDNESDAY BEFORE A DRIER WESTERLY FLOW DEVELOPS ON
THURSDAY.

&&

.DISCUSSION...WARM HIGH PRESSURE AND A MOIST AIRMASS HAVE ONCE
AGAIN ALLOWED SCATTERED CONVECTION TO DEVELOP OVER THE HIGHER
TERRAIN THIS AFTERNOON. STORMS ARE ALSO DRIFTING INTO THE WEST
DESERTS FROM NEVADA AT THIS TIME. WOULD NOT BE SURPRISED TO SEE A
FEW STORMS CONTINUE INTO THE OVERNIGHT HOURS...BUT MOST OF THE
ACTIVITY SHOULD DIMINISH SOMETIME AFTER SUNSET. TEMPERATURES HAVE
WARMED TO WELL ABOVE CLIMO AGAIN ACROSS THE FORECAST AREA...AND
ANOTHER WARM DAY IS EXPECTED TOMORROW.

THE STRONG UPPER TROUGH IS RIGHT AT 130W THIS AFTERNOON AND IS
MAKING ITS WAY TOWARD THE STATE. NAM...GFS...AND UKMET ARE IN
PRETTY GOOD AGREEMENT WITH THE TIMING OF THIS SYSTEM...THOUGH THE
GFS IS A LITTLE WEAKER WITH THIS SYSTEM THAN THE OTHER TWO. ALL
BRING A SURFACE FRONT INTO NORTHERN UTAH TUESDAY EVENING AND
THROUGH THE STATE BY WEDNESDAY NIGHT. SOME RAIN IS EXPECTED WITH
THE INITIAL FRONT...BUT COLD AIR AND GREATEST CHANCE OF PRECIP
COME WITH THE TROUGH WEDNESDAY MORNING THROUGH THURSDAY MORNING
OVER NORTHERN UTAH. HAVE INCREASED POPS WITH INCREASING CONFIDENCE
IN THE TRACK OF THE SYSTEM. 700 MB TEMPS ARE EXPECTED TO DROP
AROUND 10C WITH THE TROUGH OVER NORTHERN UTAH...WHICH WILL RESULT
IN SURFACE TEMPERATURES AT LEAST A FEW DEGREES ABOVE CLIMO.
WEDNESDAY MAX TEMPS WITH THIS PACKAGE MAY BE OPTIMISTICALLY
WARM...BUT THERE IS STILL SOME UNCERTAINTY WITH RESPECT TO THE
EXTENT OF THE COOLING...ESPECIALLY SINCE THE ECMWF IS STILL
KEEPING THE TROUGH FARTHER NORTH. HOWEVER...ITS SOLUTION HAS
TRENDED TOWARD THE OTHER MODELS.

700 MB TEMPS OVER SOUTHERN UTAH ARE EXPECTED TO DROP 3-4C
WEDNESDAY...SO THE TROUGH WILL HAVE SOME IMPACT...BUT THE MAJORITY
OF THE COLD AIR AND PRECIP SHOULD STAY NORTH. HOWEVER...IF
INCREASING SOUTHWEST FLOW BRINGS SUBTROPICAL MOISTURE INTO THE
SOUTH THEN CONVECTION COVERAGE WILL BE GREATER. IN THE CURRENT
MODEL FORECASTS...THE FLOW ALOFT TURNS WESTERLY EARLY ENOUGH WITH
THE PASSAGE OF THE UPPER TROUGH TO SHUT OFF THIS TAP...BUT IF THE
TROUGH STAYS FARTHER NORTH THAN EXPECTED...LIKE IN THE ECMWF
SOLUTION...THAN THIS MAY NOT BE THE CASE.

SUBSIDENCE BEHIND THE TROUGH SHOULD DRY OUT THE AREA ON THURSDAY
AND CONVECTION SHOULD BE LIMITED INTO THE WEEKEND. TEMPERATURES
WILL BE SLOW TO WARM BACK UP WITH COOLER WESTERLY FLOW ALOFT.
PREVIOUS MODEL RUNS SHOWED THE STATE GETTING SOME MOISTURE IN
ASSOCIATION WITH TROPICAL STORM HENRIETTE...BUT NOW THE STORM
LOOKS LIKE IT GETS DEFLECTED INTO NEW MEXICO AND TEXAS.
OTHERWISE...STORM SYSTEMS MOVING DOWN FROM CANADA MAY GRAZE
NORTHEASTERN UTAH...BUT SHOULD MOSTLY REMAIN EAST OF THE AREA.
HOWEVER...HAVE KEPT POPS AROUND CLIMO DUE TO UNCERTAINTY IN THE
MODEL SOLUTION.

&&

.AVIATION...SOUTHEAST DRAINAGE WINDS EXPECTED TO DEVELOP AT THE SLC
TERMINAL AT THE TYPICAL 03-04Z TIME TONIGHT. A MORE STABLE AIRMASS
TODAY WILL LIKELY KEEP THUNDERSTORMS AWAY FROM THE SLC
TERMINAL...BUT THERE IS A 10 PERCENT CHANCE THAT OUTFLOW WINDS FROM
THUNDERSTORMS TO THE SOUTH COULD MAKE IT TO THE TERMINAL LATE THIS
AFTERNOON THROUGH EARLY EVENING.

&&

.FIRE WEATHER...UPPER TROUGH OBSERVED FROM NORTHEAST UTAH AND
EXTENDING SOUTHWEST ACROSS SOUTHERN UTAH...COMBINED WITH
PLENTY OF RESIDUAL MOISTURE HAS FIRED THUNDERSTORMS OVER
THE HIGHER TERRAIN. STORM COVERAGE GREATEST IN SOUTHERN
UTAH AND FAR NORTHEAST UTAH WHERE LOCALLY HEAVY RAIN CONTINUES.
MOST ACTIVITY WILL DIMINISH WITH LOSS OF HEATING THIS EVENING.
DEFORMATION AXIS ACROSS CENTRAL UTAH NORTH OF THE MAIN
HIGH CENTER ALOFT MAY SUPPORT SOME CELLS INTO THE NIGHT HOURS.

APPROACHING UPPER TROUGH WILL INCREASE SOUTHWEST FLOW FOR
TUESDAY AFTERNOON ACROSS THE WESTERN VALLEYS AND DESERTS.
THIS SYSTEM WILL ALSO ALLOW THUNDERSTORMS TO SPREAD NORTHWARD
AND INCREASE IN COVERAGE DURING THE AFTERNOON...AFFECTING
MUCH OF WESTERN AND NORTHERN UTAH. OTHER STORMS WILL FIRE
UP ACROSS CENTRAL...SOUTHERN AND EASTERN MOUNTAINS WITH DEVELOPING
SOUTHWEST FLOW CHANGING THE STEERING OF THESE STORMS. FIRST
PERIOD OF DYNAMICS WILL PUSH A COLD FRONT INTO NORTHWEST UTAH
TUESDAY EVENING AND STALL. THIS WILL BE THE FOCUS FOR CONVECTION
TUESDAY AFTERNOON AND CONTINUING IN SOUTHWEST FLOW THRU TUESDAY
NIGHT NEAR THE BAROCLINIC ZONE IN FAR NORTHWEST UTAH. MAIN UPPER
TROUGH WILL SWING THROUGH NEVADA AND PUSH THE FRONT THROUGH THE
NORTHERN DISTRICT WEDNESDAY AFTERNOON...REACHING SOUTHERN
UTAH BY WEDNESDAY NIGHT. WINDY CONDITIONS WILL FORM ACROSS
MUCH OF THE REGION FROM WEST TO EAST ON WEDNESDAY AHEAD OF
THE FRONT WITH ONLY MARGINAL LOW HUMIDITY FOR THE WEST
CENTRAL DESERTS. DUE TO MOISTURE IN PLACE MORE STORMS WILL
DEVELOP IN THE MODERATE FLOW ACROSS CENTRAL AND EASTERN UTAH.
EXPECT WIDESPREAD WETTING RAINS FOR NORTHERN AREAS...WHICH WILL
SPREAD INTO EASTERN VALLEYS WEDNESDAY AFTERNOON AND EVENING. MAIN
UNCERTAINTY IS TIMING OF THE DRY SLOT AND SHUNTING OF SUBTROPICAL
MOISTURE WHICH WILL AFFECT PRECIPITATION ACROSS SOUTHWEST UTAH
FOR WEDNESDAY AFTERNOON AND EVENING. NO WATCHES DUE TO
SMALL AREAS WITH HUMIDITY BELOW 15 PERCENT WITH CRITICAL WINDS.

&&

.SLC WATCHES/WARNINGS/ADVISORIES...
UT...NONE.
WY...NONE.

&&

PUBLIC...TRAPHAGAN
FIRE WEATHER...TARDY
AVIATION...CHENG

FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)
Hazardous weather outlook, Sep 3, 9:31 AM MDT, 7 hours 14 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
931 AM MDT MON SEP 3 2007

UTZ001>016-019>021-517-518-WYZ021-041515-
CACHE VALLEY/UTAH PORTION-NORTHERN WASATCH FRONT-
SALT LAKE AND TOOELE VALLEYS-SOUTHERN WASATCH FRONT-
GREAT SALT LAKE DESERT AND MOUNTAINS-WASATCH MOUNTAIN VALLEYS-
WASATCH MOUNTAINS I-80 NORTH-WASATCH MOUNTAINS SOUTH OF I-80-
WESTERN UINTA MOUNTAINS-WASATCH PLATEAU/BOOK CLIFFS-
WESTERN UINTA BASIN-CASTLE COUNTRY-SAN RAFAEL SWELL-
SANPETE/SEVIER VALLEYS-WEST CENTRAL UTAH-SOUTHWEST UTAH-
UTAHS DIXIE AND ZION NATIONAL PARK-SOUTH CENTRAL UTAH-
GLEN CANYON RECREATION AREA/LAKE POWELL-CENTRAL MOUNTAINS-
SOUTHERN MOUNTAINS-SOUTHWEST WYOMING-
931 AM MDT MON SEP 3 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN TWO THIRDS OF
UTAH AND EXTREME SOUTHWEST WYOMING.

.DAY ONE...TODAY AND TONIGHT

HOT WEATHER FOR TODAY. WIDELY SCATTERED THUNDERSTORMS FOR MAINLY
EASTERN AND SOUTHERN UTAH THIS AFTERNOON...AND ALONG THE NEVADA
BORDER.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

SIGNIFICANT UPPER TROUGH WILL APPROACH THE REGION ON TUESDAY AND
INCREASE THUNDERSTORMS AHEAD OF IT. THE REGION WILL REMAIN IN THE
VERY WARM AIR MASS ON TUESDAY WITH INCREASED WIND FOR THE WESTERN
VALLEYS AND DESERTS. THIS WILL INCREASE FIRE DANGER FOR THE WESTERN
DESERTS AND VALLEYS.

THE UPPER TROUGH AND COLD FRONT WILL SLOWLY DROP ACROSS NORTHERN
UTAH TUESDAY NIGHT AND WEDNESDAY. THIS WILL BRING SIGNIFICANT
PRECIPITATION IN THE FORM OF SHOWERS AND THUNDERSTORMS TO NORTHERN
UTAH. SCATTERED THUNDERSTORMS WILL ALSO DEVELOP IN SOUTHERN AND
EASTERN UTAH...WHICH WILL CONTINUE INTO WEDNESDAY NIGHT. WINDY
CONDITIONS WILL AFFECT MUCH OF THE REGION TUESDAY NIGHT THROUGH
WEDNESDAY AHEAD OF THE COLD FRONT...AND ALSO BEHIND THE COLD FRONT
FOR NORTHWEST UTAH. THE COLD FRONT IS FORECAST TO REACH AS FAR
SOUTH AS SOUTHERN UTAH BY LATE WEDNESDAY NIGHT. THE STORM SYSTEM
WILL LIKELY EXIT THE REGION FOR DRIER AND COOLER WEATHER ON
THURSDAY.

.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

TARDY

FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)

Nearby

Flash Flood Warnings in Utah, 2007Every flash flood warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.